Thunderstorm Wind, Macomb
- When
- May 21, 9:17 AM EST
- Where
- Macomb County, 1.47 mi NNE of Chesterfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.690, -82.820
Scattered trees were reported blown down.
Trees were reported down near New Baltimore.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Trees were reported down near New Baltimore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 21, 6:15 AM EST, 3 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 715 AM EDT Sat May 21 2022 .AVIATION... A composite outflow is now in place across Lapeer and Livingston counties. This boundary will continue to push southward this morning before stalling in invof the Monroe county and Ohio border this afternoon. Lower column cold air advection will help moisten the column to lead to MVFR cigs this morning. Best time window for afternoon thunderstorm development to the south of DTW will be 18- 22Z. A weak wave of low pressure is then expected to lift northward tonight bringing widespread showers and elevated thunderstorms to Southeast Michigan after 03Z tonight. IFR is likely after 08Z. .DTW THRESHOLD PROBABILITIES... * High in ceilings below 5000 feet today. * Low in thunderstorms this morning. Moderate Saturday afternoon and evening. && .PREV DISCUSSION... Issued at 348 AM EDT Sat May 21 2022 DISCUSSION... Early morning convection continues to be confined to the elevated portions of the frontal slope across the central/western portions of the state. These clusters of storms gradually sag south toward the I- 69 corridor between now and ~12Z due to the surface cold front losing forward propagation. Stronger inversions still hold over these southern areas leading to ongoing convection to likely decay over the course of the morning. Hi-res guidance suggests the cold front stalls over Metro Detroit, however given convective outflows have already pushed into Oakland county by time of discussion, thinking is these aid in nudging the front a bit further south toward somewhere between Detroit and the Ohio border. In this scenario, richer theta-e airmass holds on across the far southern portions of the CWA with surface dewpoints likely still holding in the low 60s through the morning hours. Persistent low level SW flow out ahead of the front reinforces this moisture pool through the day with surface dewpoints creeping back up into the mid 60s late morning into the afternoon hours supporting SBCAPE to climb back into the low 1000 J/kg range. Convection ongoing across northern IL/IN is progged to track across southern half of SE MI during the mid-morning period-likewise weakening as it moves into the region. More importantly however, the resultant evaporative cooling looks sufficient in forecast soundings to weaken the 800-850 layer inversion. Warm near surface flow compounds this leading to an weakly capped environment developing by midday over the Ohio border region. Wind profiles aren't nearly as strong compared to Friday due to the lack of a LLJ, however effective inflow layer shear still holds around 30kts this afternoon supporting organized convection. Best chances to see an isolated strong to borderline severe storm will be near the Ohio border. Damaging wind gusts would be primary concern. While some hail is possible, mid- level lapse rates fall over the course of the afternoon limiting severe hail potential. Locally heavy rainfall is possible in any convection this afternoon/evening given PW values still between 1.5-1.75 inches. That said, model runs tonight continue to favor more robust convective development and higher QPF amounts to our south and east where greatest atmospheric moisture/instability reside. Additional showers and a few thunderstorms continue Saturday night into Sunday morning as another sheared mid-level PVA rounds the base of the upper trough into the central Great Lakes. This wave aids in pushing the lingering cold front boundary east into the Ohio Valley/Appalachians. Large scale subsidence takes holds late Sunday as an area of broad high pressure builds into the Great Lakes from the Plains. Cool northerly flow expected through the day Monday as the center of surface high pressure holds to our west. 850mb temps fall into the single digits to near 0C under this CAA. Highs both Sunday and Monday only expected to be in the low to mid 60s with 50s likely in the Thumb given the northerly winds of Lake Huron. Some temperature recovery occurs going into the midweek period as the high drifts into the St Lawrence river valley and a warm front tied to developing low pressure over the Midwest lifts into southern lower MI. MARINE... Periods of rain expected throughout the day as a frontal boundary remains stalled over southeast MI. There is some signal in current guidance for a break in the steadier precipitation during the daylight hours, before picking back up in coverage and intensity this evening and overnight as upper level support moves in. The overall wind field will be light, with a shift to northerly flow late in the day as the front gradually works its way south. Prevailing northwest flow emerges Sunday morning with conditions drying out as high pressure builds in from the west. Dry weather lasts through the early week period as the high pressure center translates overhead, with gusts generally staying at or below 20 knots. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....99 DISCUSSION...KDK MARINE.......MV You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 401 AM EDT Sat May 21 2022 MIZ047>049-053>055-060>063-068>070-220930- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb- 401 AM EDT Sat May 21 2022 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Scattered non-severe thunderstorms possible this evening into tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-220930- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 401 AM EDT Sat May 21 2022 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a marginal risk for an isolated severe thunderstorm south of I-94 this afternoon and evening. Main hazards would be damaging wind gusts and heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ075-076-082-083-220930- Washtenaw-Wayne-Lenawee-Monroe- 401 AM EDT Sat May 21 2022 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a marginal risk for an isolated severe thunderstorm south of I-94 this afternoon and evening. Main hazards would be damaging wind gusts and heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation unlikely today. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. KDK
Special Weather Statement
National Weather Service Detroit/Pontiac MI
437 AM EDT Sat May 21 2022
MIZ060-061-068-069-210915-
Shiawassee MI-Livingston MI-Genesee MI-Oakland MI-
437 AM EDT Sat May 21 2022
...Strong thunderstorms will impact portions of western Oakland,
Shiawassee, Livingston and Genesee Counties through 515 AM EDT...
At 436 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Laingsburg to near Williamston to near
Stockbridge. Movement was northeast at 70 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Fowlerville and Gregory around 440 AM EDT.
Howell, Pinckney, Perry and Morrice around 445 AM EDT.
Owosso, Cohoctah, Byron and Oak Grove around 450 AM EDT.
Brighton, Durand, Hamburg, Corunna, Bancroft and Whitmore Lake
around 455 AM EDT.
Fenton, South Lyon, Linden, Lennon and Lake Fenton around 500 AM
EDT.
Flushing, Grand Blanc, Milford, Holly and Swartz Creek around 505
AM EDT.
Novi, Goodrich, Ortonville and Beecher around 510 AM EDT.
Flint, Davison, Burton, Mount Morris, Otisville and Crossroads
Village around 515 AM EDT.
Other locations impacted by these storms include Plainfield, Rankin,
Holly State Recreation Area, Commerce, Rose Center, Conway Township,
Pinckney State Recreation Area, Genesee, White Lake and Chilson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4297 8436 4322 8347 4244 8340 4242 8414
4277 8416 4278 8436
TIME...MOT...LOC 0836Z 247DEG 61KT 4286 8445 4266 8420 4237 8417
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BehnkeSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
909 AM EDT Sat May 21 2022
MIZ069-211415-
Oakland MI-
909 AM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of Oakland County
through 1015 AM EDT...
At 909 AM EDT, Doppler radar was tracking a strong thunderstorm near
Clarkston, or near Holly, moving northeast at 55 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Ortonville around 915 AM EDT.
Oxford around 925 AM EDT.
Other locations impacted by this storm include Rochester Hills, Keego
Harbor, Lakeville, Waterford, Davisburg, Holly State Recreation Area,
Rose Center, Lake Orion, Sylvan Lake and Auburn Hills.
People attending Lake Orion Flower and Art Fair should seek safe
shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4260 8368 4287 8369 4289 8310 4261 8309
TIME...MOT...LOC 1309Z 241DEG 47KT 4274 8352
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DRKSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
928 AM EDT Sat May 21 2022
MIZ055-062-063-070-211430-
Sanilac MI-Lapeer MI-Macomb MI-St. Clair MI-
928 AM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of southeastern
Sanilac, southeastern Lapeer, northern Macomb and St. Clair Counties
through 1030 AM EDT...
At 927 AM EDT, Doppler radar was tracking a strong thunderstorm near
Oxford, moving northeast at 55 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Imlay City and Almont around 940 AM EDT.
Capac around 945 AM EDT.
Yale and Emmett around 955 AM EDT.
Lakeport around 1010 AM EDT.
Other locations impacted by this storm include North Street, Goodland
Township, Lynn Township, Amador, Brockway, Fort Gratiot, Avoca,
Fargo, Berville and Roseburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4296 8242 4292 8246 4283 8248 4275 8310
4289 8310 4289 8328 4304 8332 4334 8250
4317 8247 4306 8242
TIME...MOT...LOC 1327Z 243DEG 47KT 4288 8321
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DRKSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
946 AM EDT Sat May 21 2022
MIZ069-070-211445-
Macomb MI-Oakland MI-
946 AM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of Oakland and Macomb
Counties through 1045 AM EDT...
At 945 AM EDT, Doppler radar was tracking a strong thunderstorm near
Milford, moving east at 55 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
West Bloomfield around 950 AM EDT.
Southfield, Pontiac and Birmingham around 1000 AM EDT.
Troy and Royal Oak around 1005 AM EDT.
Warren and Rochester around 1010 AM EDT.
Sterling Heights and Clinton around 1015 AM EDT.
St. Clair Shores, Mount Clemens and Macomb Township around 1020 AM
EDT.
New Baltimore around 1030 AM EDT.
Other locations impacted by this storm include Franklin, Keego
Harbor, Waterford, Shelby Township, Holly State Recreation Area,
Commerce, Ray Center, Utica, Auburn Hills and Lake Angelus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4250 8270 4254 8276 4254 8281 4244 8284
4245 8299 4243 8366 4287 8369 4290 8274
4271 8273 4266 8271 4269 8269 4268 8269
4263 8268 4263 8269 4262 8267 4254 8266
TIME...MOT...LOC 1345Z 268DEG 46KT 4259 8350
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DRKSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
1009 AM EDT Sat May 21 2022
MIZ062-063-069-070-211515-
Lapeer MI-Macomb MI-Oakland MI-St. Clair MI-
1009 AM EDT Sat May 21 2022
...Strong thunderstorms will impact portions of southeastern Lapeer,
northeastern Oakland, Macomb and St. Clair Counties through 1115 AM
EDT...
At 1009 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dryden to Grosse Pointe. Movement was east
at 65 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Capac and Armada around 1020 AM EDT.
Memphis and Emmett around 1025 AM EDT.
Algonac and Harsens Island around 1030 AM EDT.
Port Huron and Lakeport around 1040 AM EDT.
Other locations impacted by these storms include Anchorville, North
Street, Roseville, Shelby Township, Ray Center, Brockway, Utica,
Washington, Fort Gratiot and Avoca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4297 8238 4294 8245 4289 8247 4281 8248
4276 8247 4261 8252 4255 8259 4255 8265
4250 8270 4254 8276 4254 8281 4242 8284
4242 8288 4245 8287 4245 8309 4292 8326
4303 8309 4318 8249
TIME...MOT...LOC 1409Z 247DEG 56KT 4289 8311 4242 8291
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DRKThe Detroit radar (KDTX), 53 km away, was scanning. The volume nearest the first event began at 14:16 UTC.
2 thunderstorm wind. Local standard time, as filed.
Scattered trees were reported blown down.
Numerous trees were reported blown down across much of St. Clair county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026994, 1026995.